Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Columbia, SC

January 11, 20206 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 10:24 PM EST for 6 counties in South Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 10:24 PM EST (03:24 UTC)
Expired
Jan 11, 2020, 11:30 PM EST
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Calhoun County, SC, Kershaw County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:18 PM ESTTSTM WND DMG5 E Gaston, SCSCDPS REPORTED TREE IN ROADWAY AT OLD SANDY RUN ROAD AND I-26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 9:35 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS52 KCAE 120324
SVRCAE
SCC003-017-055-063-075-079-120430-
/O.NEW.KCAE.SV.W.0011.200112T0324Z-200112T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1024 PM EST Sat Jan 11 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in central South Carolina...
  Southeastern Lexington County in central South Carolina...
  East central Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  South central Kershaw County in central South Carolina...
  Central Richland County in central South Carolina...

* Until 1130 PM EST.

* At 1022 PM EST, likely severe thunderstorms extended from 
  the Columbia area southwards to along the Aiken and
  Orangeburg county line. Movement was northeast near 70 mph. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Forest Acres,
  Springdale, St. Andrews, Oak Grove, McEntire Air Base, Red Bank,
  Dentsville, South Congaree, Pine Ridge, Gaston, Arcadia Lakes, SC
  State Fair Grounds, West Columbia Riverwalk, Fort Jackson, Five
  Points and Congaree National Park.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 49 and 69, and
between mile markers 75 and 76.
 Interstate 26 between mile markers 105 and 135.
 Interstate 77 between mile markers 0 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3348 8130 3349 8136 3346 8142 3398 8131
      3406 8114 3408 8084 3415 8056 3410 8060
      3411 8062 3409 8062 3409 8064 3407 8062
      3349 8105 3344 8125
TIME...MOT...LOC 0322Z 234DEG 60KT 3413 8110 3349 8137 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 11, 7:06 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020

.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.

The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.

With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.

High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.

Temperatures through the long term will be above normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.

Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.

Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.

EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Jan 11, 8:36 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
836 PM EST Sat Jan 11 2020

SCZ016-021-022-027>031-035>038-041-115-116-130145-
Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-
836 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Marginal risk of severe thunderstorms late this evening and tonight.
Damaging winds and isolated tornadoes are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-063>065-077-SCZ018-020-025-026-130145-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-
836 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...TORNADO WATCH 17 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 11, 9:13 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 WSW WILLINGTON        33.96N 82.48W
01/11/2020                   MCCORMICK          SC   COUNTY OFFICIAL

            TREES AND POWER LINES REPORTED DOWN ALONG
            WILLINGTON ACADEMY DR.

&&

CRL
Local storm report, Jan 11, 9:29 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     1 WSW WILLINGTON        33.96N 82.48W
01/11/2020                   MCCORMICK          SC   COUNTY OFFICIAL

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            WSW WILLINGTON. TREES AND POWER LINES
            REPORTED DOWN ALONG WILLINGTON ACADEMY DR.

&&

RC
Local storm report, Jan 11, 9:52 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
952 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
01/11/2020                   MCDUFFIE           GA   COUNTY OFFICIAL

            COUNTYWIDE REPORTS OF TREES AND POWER LINES
            DOWN. TIME ESTIMATED FROM RADAR.

&&

RC
Local storm report, Jan 11, 10:04 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     5 WNW LEXINGTON         34.01N 81.30W
01/11/2020                   LEXINGTON          SC   LAW ENFORCEMENT

            TREE IN ROADWAY ALONG ST. PETERS CHURCH RD.

&&

CRL
Local storm report, Jan 11, 10:09 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1009 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     3 NNW SUMMIT            33.97N 81.45W
01/11/2020                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTS TREE IN ROADWAY BLOCKING ALL
            LANES ON CEDAR GROVE RD AT OLD FIELD RD.

&&

CRL
Local storm report, Jan 11, 10:17 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     12 WNW EVANS            33.61N 82.33W
01/11/2020                   COLUMBIA           GA   COUNTY OFFICIAL

            COUNTYWIDE REPORTS OF TREES AND POWER LINES
            DOWN.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:04 PM ESTSpecial Weather StatementCAEMcCormick26 min
Jan 11, 8:13 PM ESTSevere Thunderstorm WarningCAEMcCormick32 min
Jan 11, 8:25 PM ESTSevere Thunderstorm WarningCAEMcCormick35 min
Jan 11, 8:51 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda39 min
Jan 11, 9:12 PM ESTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda48 min
Jan 11, 9:32 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more43 min
Jan 11, 9:37 PM ESTTornado WarningCAEFairfield, Newberry23 min
Jan 11, 9:46 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda44 min
Jan 11, 9:58 PM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland62 min
Jan 11, 10:29 PM ESTSevere Thunderstorm WarningCAEChesterfield76 min
Jan 11, 10:32 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell35 min
Jan 11, 10:50 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter70 min
Jan 11, 11:04 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jan 11, 11:42 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg33 min
Jan 12, 12:05 AM ESTSevere Thunderstorm WarningCAEClarendon, Orangeburg53 min
Jan 12, 6:20 PM ESTSpecial Weather StatementCAELee10 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.